Alert archive / Arizona / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 39, NWS Phoenix, AZ

September 1, 2025Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2025, 5:07 PM MST for Maricopa County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2025, 5:07 PM MST (00:07 UTC)
Expired
Sep 1, 2025, 5:45 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2025-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2025-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
2900 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WUUS55 KPSR 020007
SVRPSR
AZC013-020045-
/O.NEW.KPSR.SV.W.0039.250902T0007Z-250902T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
507 PM MST Mon Sep 1 2025

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...

* Until 545 PM MST.

* At 507 PM MST, a severe thunderstorm was located 7 miles north of
  Rio Verde, or 12 miles west of Round Valley, moving southwest at 10
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scottsdale, Desert Mountain, Camp Creek, McDowell Mountain Park,
  and Rio Verde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bartlett Lake, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3397 11166 3383 11153 3369 11173 3388 11191
TIME...MOT...LOC 0007Z 058DEG 11KT 3384 11170 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TW
2 follow-up statements
287 
WWUS55 KPSR 020036
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
536 PM MST Mon Sep 1 2025

AZC013-020045-
/O.CON.KPSR.SV.W.0039.000000T0000Z-250902T0045Z/
Maricopa AZ-
536 PM MST Mon Sep 1 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR MARICOPA COUNTY...

At 536 PM MST, a severe thunderstorm was located near Desert
Mountain, or 8 miles northeast of Scottsdale, moving southwest at 15
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Scottsdale, Desert Mountain, McDowell Mountain Park, and Rio Verde.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3388 11177 3377 11162 3369 11173 3385 11188
TIME...MOT...LOC 0036Z 058DEG 11KT 3379 11179 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

TW
970 
WWUS55 KPSR 020043
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
543 PM MST Mon Sep 1 2025

AZC013-020053-
/O.EXP.KPSR.SV.W.0039.000000T0000Z-250902T0045Z/
Maricopa AZ-
543 PM MST Mon Sep 1 2025

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
545 PM MST...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

&&

LAT...LON 3388 11177 3377 11162 3369 11173 3385 11188
TIME...MOT...LOC 0043Z 058DEG 11KT 3378 11180 

$$

TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 4:56 PM MST, 11 minutes earlier. Its key messages:

  • Above normal temperatures early this week will steadily cool into a below normal range by the end of the week
  • A favorable weather pattern and increasing moisture will foster growing thunderstorm and rainfall chances through the middle of the week
  • Gusty winds, localized blowing dust, and isolated instances of heavy rainfall will be common with any thunderstorms throughout the week
Area forecast discussion, Sep 1, 4:56 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
456 PM MST Mon Sep 1 2025

.UPDATE...Updated 00Z Aviation Discussion.

&&

.KEY MESSAGES...

- Above normal temperatures early this week will steadily cool into
  a below normal range by the end of the week

- A favorable weather pattern and increasing moisture will foster
  growing thunderstorm and rainfall chances through the middle of
  the week

- Gusty winds, localized blowing dust, and isolated instances of
  heavy rainfall will be common with any thunderstorms throughout
  the week

&&

.SHORT TERM /Today through Tuesday/...
Expansive ridging covers much of the western Conus early this
afternoon with objective analysis depicting an anti-cyclone center
pivoting over NW Arizona. Despite the amplification of this high
pressure system, midlevel height and thermal profiles are not
terribly anomalous for early Sept with H5 readings only approaching
594dm and H7 temperatures just marginally above +10C. Meanwhile, a
notable MCV/northern inverted trough extension was evident in
satellite imagery over northern Sonora trapped on the southern
fringes of the anti-cyclonic circulation to the north. Convective
complexes over northern Mexico/southern Arizona have encouraged a
shallow moisture surge up the lower Colorado while outflow
boundaries last evening have resulted in more efficiently mixed
boundary layer moisture.

Despite this favorable moisture intrusion, overall boundary layer
mixing ratios at lower elevations are only marginally supportive for
storm development this afternoon/evening with CinH hovering around
50 J/kg. The preponderance of high resolution model output indicates
mountain storms producing another pronounced easterly outflow
sweeping into south-central Arizona this evening, but with
convective elements decaying as they propagate off higher terrain
(albeit likely advancing closer to populations centers than last
evening). Should multiple deep outflow develop, this would be
conducive for better storm chances into lower elevations, but little
model evidence exists suggesting this outcome. More likely, gusty
winds upwards of 30-40 mph with patchy dust (and eventually lofted
dust) would be the most likely weather impact before activity
shifts westward overnight.

A convincing trend in both high resolution and global scale modeling
suggests the aforementioned northern Sonoran MCV progressing
westward and becoming absorbed into southerly flow associated with a
jet streak entering southern California. Aligning within the favored
left front jet quadrant, large scale synoptic ascent should become
juxtaposed with deep moisture profiles and modestly steep lapse
rates. Forecast BUFR soundings indicate widespread saturation within
the H7-H5 layer tapping MUCape nearing 1000 J/kg which should result
in numerous showers and embedded thunderstorms through Tuesday
morning across much of the western CWA. Given this scenario, have
actually boosted POPs in the western CWA into a 50-70% range through
the early afternoon.

Forecast confidence begins to deteriorate somewhat Tuesday afternoon
with a greater dependence on antecedent convective activity and
locations best suited towards destabilization later in the day more
uncertain. However based on a most likely outcome, would expect much
of SE California to maintain cloud cover and limited instability
Tuesday afternoon with convective initiation focused further to the
east. In fact, most high resolution modeling erupts deep convection
along the international border in central/western Pima County where
MLCape in excess of 1000 J/kg could be tapped by another vorticity
center emanating from an inverted trough spinning over central
Mexico. With the synoptic pattern remaining favorable, there's
better than a 50% chance of strong, gusty winds in excess of 30 mph
thrusting north and west from the initiation point creating areas of
dense blowing dust. Thermodynamics should be supportive for
additional development behind the outflow boundary as activity again
sweeps through the western CWA becoming an evening/nocturnal event.
Aside from strong winds and dust, heavy rainfall could yield
localized flash flooding with the forward motion of the boundary and
individual storms the only apparent limiting factor towards a
greater hydrologic threat.

&&

.LONG TERM /Wednesday Through Sunday/...
With more favorable S/SE flow in place, moisture advection will be
sustained and allow for daily chances for showers and thunderstorms
remainder of the week and into the weekend for parts of the region.
Most of the activity at first will be focused around enhanced
terrain features such as the Kofa and Chocolate Mountains, areas
around Joshua Tree NP, and the typical spots in southern Gila
County. Areas along the desert floor will also have chances during
the middle to latter portions of the week to see rainfall activity,
but that will be determined by any triggering mechanisms (such as
outflow boundaries) that move off those high terrain areas.

For the Phoenix metro, outside of any isolated activity that pops
due to any aforementioned outflow boundaries during the first part
of the week, the best timeframe to rainfall looks to be the Thursday-
Saturday window. Models points toward a secondary surge of moisture
that will push PWATs closer to 150% of normal, which should be
enough to help initiate some more widespread showers and storms
across South-Central Arizona. Now, can rain be expected all three of
these day? That seems unlikely as what occurs on one day will
influence what occurs on the next, so pinpointing the exact timing
of rainfall for the metro is still a bit uncertain at this time.
Looks like by Sunday, flow aloft will switch back to the southwest,
drying the region out and suppressing rain chances for next week.

In terms of temperatures, high pressure overhead is expected to
weaken slightly thanks to a disturbance off the Pacific Coast,
indicating the presence of a cooler atmospheric profile. This,
combined with increasing moisture along with rainfall activity and
associated cloud cover, will send temperatures on a downward
trajectory over the next several days with some lower desert areas
potentially struggling to reach into the triple digits by as early
as Thursday.

&&

.AVIATION...Updated at 2350Z.

South Central Arizona including KPHX, KIWA, KSDL, and KDVT:
The main aviation concern through this evening will be gusty E-NE
winds due to a surging outflow boundary from storms moving off the
higher terrain into the valley. Timing has been pushed up for
arrival of the outflow to 00Z at KIWA and remains around 01Z for
KPHX. Gusts could reach as high as 30 kts, however there is still
a low chance (30%) of gusts exceeding 35 kts at KPHX for a couple
hrs. VCTS/TSRA is also anticipated now at KIWA with MVFR vsby due
to BLDU. VCTS is also anticipated at KPHX beginning around 01Z.
Storm activity should diminish by 03Z-04Z. SCT-BKN mid to high
clouds will continue overnight with bases around 10 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:
The main aviation concerns will be the potential for VCSH/VCTS and
gusty winds at both terminals early Tuesday morning. Winds will
favor the SE at KIPL and S-SW at KBLH through the forecast period.
Expect speeds to remain mostly aob 7 kts at both terminals.
Showers and embedded thunderstorms are progged to arrive first at
KIPL around 10Z-12Z followed by KBLH around 13Z-14Z. Gusty winds
around 20 kts will be possible with this activity as it passes
through the region Tuesday morning. Cloud bases are expected to be
aoa 12 kft, however could briefly lower to around 8-9 kft with
any passing shower/storm.

&&

.FIRE WEATHER...
Increasing moisture levels across the Desert Southwest will result
in a gradual enhancement of daily shower and thunderstorm chances
over the next several days. Due to this increased moisture flux,
MinRH values will remain around 15-25% through most of the week,
potentially rising even higher later in the week due an additional
moisture push and cooling temps. MaxRHs will follow a similar trend,
with modest overnight recoveries Monday into Tuesday becoming good,
to even excellent, by late week. Above-normal temperatures will last
one more day before temperatures gradually cool toward below
seasonal levels by mid to late week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

SHORT TERM...18
LONG TERM...RW
AVIATION...Salerno
FIRE WEATHER...RW

In the hours before

Special weather statement, Sep 1, 2:02 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
202 PM MST Mon Sep 1 2025

AZZ563-012130-
Southeast Gila County AZ-
202 PM MST Mon Sep 1 2025

...A STRONG THUNDERSTORM WILL IMPACT GILA COUNTY THROUGH 230 PM
MST...

At 201 PM MST, Doppler radar was tracking a strong thunderstorm near
Hilltop, or 26 miles northeast of Globe, moving west at 5 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sawmill and Hilltop.

This includes US Highway 60 between mile markers 271 and 288.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3377 11036 3362 11037 3359 11062 3378 11063
TIME...MOT...LOC 2101Z 080DEG 5KT 3370 11048

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Sep 1, 2:56 PM MST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
256 PM MST Mon Sep 1 2025

AZZ547-556-558-560-562-563-012300-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
256 PM MST Mon Sep 1 2025

...STRONG THUNDERSTORMS WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 400 PM MST...

At 255 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Coon Creek CG to 10
miles north of Cutter to near San Carlos. Movement was west at 15
mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Globe, San Carlos, Miami, Central Heights-Midland City, Cutter, Tonto
National Monument, Claypool, Top-Of-The-World, Inspiration, and
Roosevelt Estates.

This includes the following highways...
US Highway 60 between mile markers 237 and 271.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 161 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3338 11045 3329 11046 3320 11042 3319 11050
      3314 11059 3315 11064 3334 11097 3363 11123
      3367 11093 3364 11092 3368 11082 3366 11078
      3369 11074 3344 11025
TIME...MOT...LOC 2155Z 077DEG 12KT 3361 11081 3351 11061 3339 11038

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Sep 1, 4:06 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Phoenix AZ
406 PM MST Mon Sep 1 2025

AZZ545-547-556>558-563-020000-
Southeast Gila County AZ-New River Mesa AZ-Mazatzal Mountains AZ-
Tonto Basin AZ-Rio Verde/Salt River AZ-
Pinal/Superstition Mountains AZ-
406 PM MST Mon Sep 1 2025

...STRONG THUNDERSTORMS WILL IMPACT GILA...MARICOPA AND PINAL
COUNTIES THROUGH 500 PM MST...

At 405 PM MST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Jakes Corner to 6
miles east of Tonto Basin to near Coon Creek CG. Movement was
southwest at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Round Valley, Sugarloaf Mountain, Sycamore Creek, Ballantine
Trailhead, Sunflower, Roosevelt, Punkin Center, Roosevelt Dam,
Saguaro Lake, Canyon Lake, Tonto Basin, Tonto National Monument, Four
Peaks, Apache Lake, Oak Spring Canyon, Horseshoe Reservoir, Roosevelt
Estates, and Tortilla Flat.

This includes the following highways...
AZ Route 87 between mile markers 198 and 229.
AZ Route 188 between mile markers 229 and 266.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Roosevelt Lake, Apache Lake, Canyon Lake, Saguaro
Lake, or Bartlett Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3396 11139 3391 11128 3380 11115 3376 11099
      3364 11092 3367 11082 3341 11110 3357 11156
      3400 11175 3400 11150 3401 11144
TIME...MOT...LOC 2305Z 050DEG 14KT 3398 11135 3383 11119 3371 11091

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TW
Special weather statement, Sep 1, 4:21 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
421 PM MST Mon Sep 1 2025

AZZ548-549-551-553-555-020000-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-East Valley AZ-
Apache Junction/Gold Canyon AZ-
421 PM MST Mon Sep 1 2025

...A STRONG THUNDERSTORM WILL IMPACT MARICOPA AND PINAL COUNTIES
THROUGH 500 PM MST...

At 420 PM MST, Doppler radar was tracking a strong thunderstorm near
Gold Canyon, moving west at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mesa, Gilbert, Apache Junction, Gold Canyon, East Mesa, Queen Creek,
Chandler Heights, Gold Camp, Superstition Springs Mall, Florence
Junction, Kings Ranch, Phoenix Mesa Gateway Airport, and Queen
Valley.

This includes the following highways...
US Highway 60 between mile markers 187 and 213.
AZ Route 202 between mile markers 29 and 38.
AZ Route 79 near mile marker 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3339 11142 3325 11132 3318 11170 3342 11173
TIME...MOT...LOC 2320Z 087DEG 12KT 3330 11154

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

TW

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 5:03 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal42 min
Sep 1, 5:12 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 1, 5:22 PM MSTDust Storm AdvisoryPSRMaricopa38 min
Sep 1, 5:26 PM MSTDust Storm WarningPSRMaricopa, Pinal64 min
Sep 1, 5:34 PM MSTSpecial Weather StatementPSR41 min
Sep 1, 5:47 PM MSTFlash Flood Warning Considerable damage threatPSRMaricopa3 hr
Sep 1, 5:51 PM MSTSevere Thunderstorm WarningPSRPinal24 min
Sep 1, 6:01 PM MSTDust Storm AdvisoryPSRMaricopa59 min
Sep 1, 6:13 PM MSTSevere Thunderstorm WarningPSRMaricopa47 min
Sep 1, 6:17 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Sep 1, 6:44 PM MSTSevere Thunderstorm WarningPSRMaricopa31 min
Sep 1, 7:07 PM MSTDust Storm AdvisoryPSRLa Paz, Maricopa53 min
Sep 1, 7:13 PM MSTDust Storm AdvisoryPSRMaricopa47 min
Sep 1, 7:26 PM MSTSpecial Weather StatementPSRMaricopa34 min
Sep 2, 5:19 AM MSTSpecial Weather StatementPSR26 min
Sep 2, 11:14 AM MSTSpecial Weather StatementPSR46 min
Sep 2, 11:24 AM MSTSpecial Weather StatementPSRYuma36 min
Sep 2, 12:03 PM MSTSpecial Weather StatementPSRYuma27 min
Sep 2, 12:23 PM MSTSevere Thunderstorm WarningPSRYuma52 min
Sep 2, 1:05 PM MSTSpecial Weather StatementPSRYuma55 min
Sep 2, 3:32 PM MSTAreal Flood AdvisoryPSRMaricopa, Yuma3 hr
Sep 2, 3:47 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.